Long-term statin/NSAID use and mortality of prostate cancer patients
Posted Feb 26 2010 12:00am
Many papers have previously suggested an association between the long-term use of statins (e.g., simvastatin/Zocor and atorvastatin/Lipitor) or nonsteroidal anti-inflammatory drugs (NSAIDs, like aspirin), the risk of prostate cancer diagnosis, and the overall survival of men diagnosed with prostate cancer.
Katz et al. have now reported data from a retrospective analysis of NSAID and statin use among 7,042 men who underwent radical prostatectomy (RP, n =4,611) or radiotherapy (RT, n =2,431) for prostate cancer between 1990 and 2003. These patients were all identified through use of the national, mostly community-based Cancer of the Prostate Strategic Urologic Research Endeavor (CaPSURE) prostate cancer registry.
The results of their analysis showed the following:
Patients were followed for a medianof 4 years (range, 0-16 years) after their initial treatment.
Statin “ever-use” was associated with a reduced risk of all-cause mortality (ACM) after RP (hazard ratio or HR, 0.35) and after RT (HR, 0.59).
NSAID “ever-use” was also associated with a reduced risk of ACM after RP (HR, 0.47) and RT (HR, 0.39).
The authors conclude that, in this population of men treated for prostate cancer, the “ever-use” of either a statin and/or an NSAID was associated with a reduced risk of ACM. They also note that this study “highlights the importance of multidisciplinary survivorship care for men with prostate cancer.”
The term “ever-use” of a statin or an NSAID is not defined by Katz et al. in the abstract of their paper. However, Dr. Katz has informed us that CaPSURE asks all subjects to list their medications at each follow-up visit and records this information. Katz and his colleagues were therefore able to look at statin and NSAID use not only within 12 months of RT or RP but also any reported use of a statin or an NSAID at any subsequent followup visit. “Ever-use” was therefore any use of a statin or an NSAID reported by a patient during any reported follow-up visit after RP or RT.